Idaho, 2005

Winter Storm in Idaho, March 16 to 17, 2005

March 16 to 17, 2005 · NWS OTX · 2 events in 2 counties and zones

A large pacific storm system moved through northern Idaho and brought heavy snow to the mountains. All mountain locations above 3000 feet received 12 to 15 inches of new snow.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OTX wrote it up.

A large pacific storm system moved through northern Idaho and brought heavy snow to the mountains. All mountain locations above 3000 feet received 12 to 15 inches of new snow.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Spokane, WA wrote its last area forecast discussion before the first event at Mar 16, 10:43 AM PST, 1 hour 17 minutes earlier.

Area forecast discussion, Mar 16, 10:43 AM PST, 1 hour 17 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE SPOKANE WA
1043 AM PST WED MAR 16 2005

.SYNOPSIS...A STRONG LOW PRESSURE CENTER WILL BRING A VARIETY OF
WEATHER CONDITIONS TO THE INLAND NORTHWEST TODAY. STRONG WINDS...SNOW
AND RAIN SHOWERS WITH A ISOLATED THUNDERSTORMS ARE ANTICIPATED OVER
MUCH OF THE REGION. A SECOND LOW PRESSURE SYSTEM WILL MOVE INTO THE
REGION ON FRIDAY AND CONTINUE THE UNSETTLED WEATHER INTO THE
WEEKEND.

DISCUSSION...
UPDATED THE FORECAST TO REMOVE MORNING WORDING AND ADJUST WEATHER FOR
THE REST OF TODAY. SURFACE LOW IS OVER NW WA WITH A COLD FRONT
SLICING ACROSS WRN WA ATTM. PRESSURE GRADIENTS ARE TIGHTENING ACROSS
THE CASCADES...THE LOWER BASIN AND SE WA WHERE GUSTS HAVE REACHED
25-35 MPH IN THE LOW LANDS AND UP TOWARD 45 MPH IN THE MOUNTAINS.
CURRENT WIND ADVISORY WILL CONTINUE. ADD SLIGHT CHC OF THUNDERSTORMS
ACROSS THE NRN CASCADES AND NE WA MTN FOR THIS AFTERNOON BASED ON
THE PROJECTED PATH OF THE SURFACE LOW AND COLD POOL ALOFT. RFOX.

&&

.PRELIMINARY POINT TEMPS/POPS...
SPOKANE        52  30  46  27  43  29 /  20  70  10  10  10  20
COEUR DALENE  51  30  48  24  45  27 /  20  70  10  10  20  20
PULLMAN        55  31  42  27  39  30 /  20  50  10  10  10  10
LEWISTON       58  35  50  32  47  35 /  10  70  20  10  10  10
COLVILLE       49  26  48  22  45  26 /  40  60  10  10  20  30
SANDPOINT      45  30  42  25  39  27 /  40  70  10  20  20  30
WALLACE        41  29  41  26  38  24 /  50  80  70  30  30  40
MOSES LAKE     60  32  55  29  52  34 /  10  10  10  10  10  10
WENATCHEE      60  35  54  32  51  31 /  10  10  10  10  10  10
OMAK           57  30  47  28  44  28 /  20  20  10  10  10  10

&&

.OTX WATCHES/WARNINGS/ADVISORIES...
ID...WIND ADVISORY IN EFFECT FROM 10 AM UNTIL 8 PM PST WEDNESDAY FOR
      THE FOLLOWING ZONES...COEUR DALENE AREA...IDAHO PALOUSE...
      LEWIS AND SOUTHERN NEZ PERCE COUNTIES...AND LEWISTON AREA.
      SNOW ADVISORY IN EFFECT FROM 8 PM WEDNESDAY UNTIL 7 AM PST
      THURSDAY FOR THE FOLLOWING ZONES...AND LEWIS AND SOUTHERN
      NEZ PERCE COUNTIES.
WA...WIND ADVISORY IN EFFECT FROM 10 AM UNTIL 8 PM PST WEDNESDAY FOR
      THE FOLLOWING ZONES...LOWER GARFIELD AND ASOTIN COUNTIES...
      MOSES LAKE AREA...NORTHEAST BLUE MOUNTAINS...SPOKANE
      AREA...UPPER COLUMBIA BASIN...WASHINGTON PALOUSE...
      WATERVILLE PLATEAU...AND WENATCHEE AREA.

&&
Hazardous weather outlook, Mar 16, 4:15 AM PST, 7 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
415 AM PST WED MAR 16 2005

IDZ002-003-026-027-WAZ031>036-041-044-171400-
COEUR DALENE AREA-IDAHO PALOUSE-LEWISTON AREA-
LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS-
LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE-
MOSES LAKE AREA-UPPER COLUMBIA BASIN-SPOKANE AREA-WENATCHEE AREA-
WATERVILLE PLATEAU-
415 AM PST WED MAR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL DROP DOWN FROM THE NORTH TODAY AND TONIGHT
BRINGING VERY WINDY CONDITIONS TO THE EXPOSED LOCATIONS IN EASTERN
WASHINGTON AND NORTHERN IDAHO. THIS WIND WILL LIKELY PRODUCE BLOWING
DUST THAT WILL RESTRICT VISIBILITIES AT TIMES. A WIND ADVISORY IS IN
EFFECT FOR MUCH OF THE DAY TODAY AND THIS EVENING. PLEASE REFER TO
THE ADVISORY FOR SPECIFIC DETAILS.

ALSO...SNOWFALL WILL INCREASE ACROSS THE HIGHER ELEVATIONS OF THE
CAMAS PRAIRIE TONIGHT BEFORE THE SYSTEM QUICKLY MOVES SOUTH
AND EAST OF THE REGION THURSDAY. A SNOW ADVISORY IS IN EFFECT FOR
TONIGHT. PLEASE REFER TO THE ADVISORY FOR SPECIFIC DETAILS.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

IDZ001-004-WAZ037-038-042-043-171400-
NORTHERN PANHANDLE-CENTRAL PANHANDLE MOUNTAINS-NORTHEAST MOUNTAINS-
OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES-OKANOGAN VALLEY-
415 AM PST WED MAR 16 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE AREAS LISTED ABOVE.

.DAY ONE...TODAY AND TONIGHT.

A STORM SYSTEM WILL DROP DOWN FROM THE NORTH TODAY AND TONIGHT
BRINGING WINDY CONDITIONS TO THE EXPOSED LOCATIONS IN EASTERN
WASHINGTON AND NORTHERN IDAHO. ALSO...SNOWFALL WILL INCREASE ACROSS
THE MOUNTAINS OF NORTHERN IDAHO. THE SYSTEM WILL QUICKLY MOVE SOUTH
AND EAST OF US LATER TONIGHT AND DURING THE DAY THURSDAY.

.DAY TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Boundary/Bonner/ X Nw Kootenai

When
March 16, 12:00 PM PST to March 17, 10:00 AM PST
Where
Boundary/Bonner/ X Nw Kootenai forecast zone
Reported by
TRAINED SPOTTER
Coordinates
48.247, -116.588 (the zone’s center; the record gives no point)

Winter Storm, Shoshone/E Kootenai/E Benewah/E Latah

When
March 16, 12:00 PM PST to March 17, 10:00 AM PST
Where
Shoshone/E Kootenai/E Benewah/E Latah forecast zone
Reported by
TRAINED SPOTTER
Coordinates
47.265, -116.491 (the zone’s center; the record gives no point)

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Idaho in 2005Every state in 2005This day in weather historyWarnings in Idaho, March 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5440146, 5440147.